MAUDE Adverse Event Report: ETHICON INC. PROLENE; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE

ETHICON INC. PROLENE; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Catalog Number 8412H
Medical Device Problem Codes Break (1069); Material Frayed (1262)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/18/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent an unknown procedure on (b)(6) 2026 and suture was used.It was reported visible suture fraying and thinning after multiple passes.There were no patient consequences reported.There were no surgical delays reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Date sent to the fda: 4/17/2026.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformance's were identified.Additional information was requested, the following was obtained: were there any patient consequences? no.What is the procedure name? inguinal hernia shouldice tension repair.Please provide the title of external person providing answers to follow-up (e.G.Nurse, surgeon, risk manager).Surgeon: dr.(b)(6).Please provide the status of the device(s) as it has not been received for analysis.If the device has been shipped, please provide the shipment tracking details.Device returned march 25th.The following information was received: additional notes based on surgeon discussion: the shouldice method is a four-layer, tension-based hernia repair technique.Historically, the group has used steel sutures and transitioned to polypropylene sutures approximately three months ago.Suturing technique: the suture is run from the pubic tubercle laterally toward the anterior superior iliac spine (asis) (layer 1) and back, (layer 2) then tied off.The surgeon then performs a second run from the pubic tubercle toward the asis, completing layers 3 and 4.Suture fraying/splitting was observed toward the end of layer three or four.This occurred on the upper half of the suture towards the swage he guessed around 3 inches distal to the swage.He noted no graspers or instruments were applied in this area.Minimal handling of the suture was reported at the site where fraying was observed.H3: investigational summary: the product was returned to eth for evaluation.Visual inspection revealed that one paper lid, one empty winding former and one needle suture piece in two sections were received for analysis.Product code 8412.Upon inspection of the returned sample revealed a split suture with end that appeared cut, likely by a surgical instrument.Body fluids were present on the needle, and the strand showed signs of crushing.Per the conditions of the returned sample the functional test could not be performed.As part of eth quality process, all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.

Brand Name
PROLENE
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key24910434
Report Number2210968-2026-04110
Device Sequence Number13243984
Product Code GAW
UDI-Device Identifier10705031015265
UDI-Public(01)10705031015265(17)300531(10)1094GA
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8412H
Device Lot Number1094GA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/06/2026
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2026
Initial Report FDA Received Date04/17/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/16/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown